Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 8, NWS Green Bay, WI

July 10, 2023Florence County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 10, 2023, 7:00 PM CDT for Florence County, Wisconsin. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2023, 7:00 PM CDT (00:00 UTC)
Expired
Jul 10, 2023, 7:30 PM CDT
In force
30 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Florence County, WI

The radar

The Marquette radar (KMQT), 87 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:10 PM CDTHAIL 0.25Spread Eagle, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 5:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2418 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WUUS53 KGRB 110000
SVRGRB
WIC037-110030-
/O.NEW.KGRB.SV.W.0008.230711T0000Z-230711T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
700 PM CDT Mon Jul 10 2023

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southeastern Florence County in northeastern Wisconsin...

* Until 730 PM CDT.

* At 700 PM CDT, severe thunderstorms were located along a line
  extending from Florence to near Fern, moving east at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Severe thunderstorms will be near...
  Florence around 705 PM CDT.
  Homestead around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 8817 4594 8815 4592 8813 4592 8810
      4588 8810 4587 8807 4581 8813 4579 8809
      4578 8806 4571 8806 4572 8862 4594 8828
      4595 8823 4594 8821 4595 8819
TIME...MOT...LOC 0000Z 258DEG 40KT 4592 8826 4578 8848 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Kieckbusch
2 follow-up statements
801 
WWUS53 KGRB 110012
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
712 PM CDT Mon Jul 10 2023

WIC037-110030-
/O.CON.KGRB.SV.W.0008.000000T0000Z-230711T0030Z/
Florence WI-
712 PM CDT Mon Jul 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN FLORENCE COUNTY...

At 711 PM CDT, severe thunderstorms were located along a line
extending from near Iron Mountain to near Fern, moving east at 40
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

These severe thunderstorms will remain over mainly rural areas of
southeastern Florence County, including the following locations...
Aurora, Fence, West Bass Lake Campground, Lasalle Falls and Spread
Eagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4592 8810 4588 8810 4587 8807 4581 8813
      4579 8809 4578 8806 4571 8806 4573 8847
      4584 8835 4584 8822 4592 8812
TIME...MOT...LOC 0011Z 268DEG 34KT 4588 8810 4578 8834 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Kieckbusch
977 
WWUS53 KGRB 110020
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
720 PM CDT Mon Jul 10 2023

WIC037-110030-
/O.EXP.KGRB.SV.W.0008.000000T0000Z-230711T0030Z/
Florence WI-
720 PM CDT Mon Jul 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLORENCE COUNTY
WILL EXPIRE AT 730 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Wisconsin.

LAT...LON 4592 8810 4588 8810 4587 8807 4581 8813
      4579 8809 4578 8806 4571 8806 4573 8847
      4584 8835 4584 8822 4592 8812
TIME...MOT...LOC 0020Z 258DEG 40KT 4589 8801 4579 8825 

$$

Kieckbusch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:28 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 10, 2:28 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
228 PM CDT Mon Jul 10 2023

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 228 PM CDT Mon Jul 10 2023

The main focus of the short term will be the resolution of the
slow moving cold front, as it brings showers and storms to the
region this afternoon and evening.

As of the early afternoon, the cold front has slowly worked its
way into far northern Wisconsin, near the Upper Peninsula border.
Forcing along the front produced spotty showers and very isolated
thunder at times but each cell fell apart as it encountered the
warmer and much drier air further east. This drier air and capping
warm layer inhibited any convection or cumulus development across
the rest of the region for the early afternoon as well. As a
result, excluding far northern WI which remained in the 70s, the
rest of the region warmed rapidly into the upper 80s to lower 90s.

Going forward, the dry air at the surface and warmer layer aloft
will remain the main challenge for active weather in the late
afternoon and evening. Overall, capping continues to erode slowly
across the region, mainly across the north where some convection
has begun to form just ahead of the main cold front. Instability
across the region has continued to increase as well, held back
mainly by the equally warm layers aloft. Thus, expect convective
initiation and more widespread storms to be mainly focused along
the front, as the additional forcing will likely be required to
break the cap. Meso models are more or less in line with this
thinking, developing storms initially across the far north in the
late afternoon to evening before gradually bringing additional
precipitation towards the rest of the region. This will mainly
focus severe weather towards the northwoods, as the front will
likely not reach portions of central to east- central WI until
diurnal instability is again on the decrease in the late evening.
Damaging winds and large hail remain the main severe weather
threats, as inverted-v soundings would support bringing wind gusts
to the surface while fairly low wet- bulb zero heights will
provide favorable hail conditions.

As we get into the overnight hours, additional precipitation will
be likely at times along the front, but severe potential should
become much more limited overnight. Any remaining showers and
storms will likely exit the region by daybreak on Tuesday. Cooler
temperatures will follow on Tuesday, with highs in the lower 70s
to lower 80s under sunny skies.

.LONG TERM...Tuesday Night Through Monday
Issued at 228 PM CDT Mon Jul 10 2023

Precipitation trends will be the main forecast concern.

An upper level low wobbling around the Hudson Bay/Ontario Province
region will persist through most of the extended forecast period,
with various short-waves, jet streaks and daytime instability
leading to periodic bouts of convection throughout the week.
It will be difficult to discern which days have the greatest
chance of rain, but models are now signaling better potential for
Wednesday, especially over the southern part of the forecast
area. Although a surface cold front will remain well south of the
region on Wednesday, an 850 mb low and warm front will track
through central WI, and a coupled upper level jet will provide
significant forcing. Likely pops seem reasonable for central and
east central WI on Wednesday, with chance pops farther north.
Will carry slight chance/chance pops for the remainder of the
week.

Temperatures: Below normal temperatures are anticipated due to
cloud cover and showers on Wednesday, with highs returning to
normal for most of the remaining extended period.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 115 PM CDT Mon Jul 10 2023

Main concern for the TAF period will be a period of showers and
storms pushing across the region along a cold front. Some shower
and storm activity will already be underway at the beginning of
the TAF period in the far north near RHI. By the late afternoon,
storm coverage will expand south and east across the region,
bringing a period of storms to the region into the early overnight
hours. Showers and storms will exit the area overnight with
clearing skies by daybreak on Tuesday. Brief MVFR conditions will
be possible along the storms, but VFR is expected both in front of
and behind the storms and cold front.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Uhlmann
LONG TERM......Kieckbusch
AVIATION.......Uhlmann
Hazardous weather outlook, Jul 10, 2:45 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
245 PM CDT Mon Jul 10 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
245 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected this late this afternoon and evening
as a cold front moves from northwest to southeast across the area.
There is a slight risk of severe thunderstorms with damaging
winds and large hail, especially between 4 pm and 10 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Periodic chances for storms will occur from Wednesday through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

LMZ521-522-541>543-111945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
245 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

Gusty south to southwest winds and building waves will create
conditions hazardous to small craft criteria on the bay and lake
this afternoon and evening. Boaters should exercise caution.

Thunderstorms could produce strong winds across the nearshore waters
late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Periodic chances for storms will occur from Wednesday through
Sunday.

Uhlmann/Kieckbusch

In the hours before

Special weather statement, Jul 10, 5:07 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Green Bay WI
507 PM CDT Mon Jul 10 2023

WIZ010-102245-
Oneida WI-
507 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of northwestern Oneida
County through 545 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Lake, or 21 miles southeast of Park Falls, moving east at 50
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Willow Reservoir around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4585 9004 4588 8966 4568 8961 4566 9004
      4584 9005
TIME...MOT...LOC 2207Z 263DEG 42KT 4576 9009

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MPC
Local storm report, Jul 10, 5:55 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
555 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Hail             Arbor Vitae             45.91N 89.65W
07/10/2023  M0.88 inch       Vilas              WI   Public

0539 PM     Hail             5 NW Conover            46.08N 89.34W
07/10/2023  E0.50 inch       Vilas              WI   Public

            Report from mPING: Half-inch (0.50 in.).

0544 PM     Hail             1 NE Sayner             46.01N 89.51W
07/10/2023  E0.75 inch       Vilas              WI   Public

            Report from mPING: Dime (0.75 in.).

&&
Local storm report, Jul 10, 6:10 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
610 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Hail             3 S Conover             46.00N 89.26W
07/10/2023  E0.50 inch       Vilas              WI   Public

            Report from mPING: Half-inch (0.50 in.).

0601 PM     Hail             1 NE Sayner             46.01N 89.52W
07/10/2023  E0.75 inch       Vilas              WI   Public

            Report from mPING: Dime (0.75 in.).

&&
Special weather statement, Jul 10, 6:16 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Green Bay WI
616 PM CDT Mon Jul 10 2023

WIZ010-018-110015-
Oneida WI-Lincoln WI-
616 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of northern Lincoln and
southwestern Oneida Counties through 715 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tripoli, or 27 miles southeast of Park Falls, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Tripoli and Willow Lake around 625 PM CDT.
  Willow Reservoir around 635 PM CDT.

Other locations in the path of this storm include Newbold, Woodboro
and Rhinelander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Wisconsin.

&&

LAT...LON 4572 9004 4575 8945 4545 8943 4530 9005
TIME...MOT...LOC 2315Z 268DEG 32KT 4561 9009

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MPC
Local storm report, Jul 10, 6:25 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
625 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     Hail             10 ENE Eagle River      45.97N 89.06W
07/10/2023  M1.00 inch       Vilas              WI   Broadcast Media

            Near Kentuck Lake.

&&
Special weather statement, Jul 10, 6:53 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
653 PM CDT Mon Jul 10 2023

WIZ005-010-110100-
Vilas WI-Oneida WI-
653 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of Vilas and northern
Oneida Counties through 800 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lac Du Flambeau, or 8 miles east of Turtle Flambeau Flowage, moving
east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Boulder Junction, Eagle River and Kentuck Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northeastern Wisconsin.

&&

LAT...LON 4614 8909 4607 8893 4599 8893 4598 8905
      4589 8905 4578 8918 4589 9004 4598 9005
      4598 8993 4621 8993 4626 8973
TIME...MOT...LOC 2352Z 279DEG 41KT 4604 9000

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MPC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:39 PM CDTSpecial Weather StatementGRBOneida36 min
Jul 10, 8:07 PM CDTSpecial Weather StatementGRBForest23 min
Jul 10, 8:25 PM CDTSpecial Weather StatementGRBForest50 min
Jul 10, 8:55 PM CDTSpecial Weather StatementGRBLanglade, Marathon65 min
Jul 10, 9:25 PM CDTSpecial Weather StatementGRBLanglade35 min
Jul 10, 9:46 PM CDTSevere Thunderstorm WarningGRBMarathon, Shawano29 min
Jul 10, 10:16 PM CDTSpecial Weather StatementGRBMenominee, Oconto, Shawano, Waupaca44 min
Jul 10, 10:29 PM CDTSpecial Marine WarningGRB61 min
Jul 10, 10:35 PM CDTSevere Thunderstorm WarningGRBPortage, Wood40 min
Jul 10, 10:58 PM CDTSpecial Weather StatementGRBDoor47 min
Jul 10, 11:31 PM CDTSpecial Weather StatementGRBWaushara59 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.